Texas, 2017Flash Flooding and Hail in Texas, May 21, 2017
May 21, 2017 · NWS BRO · 7 events in 2 counties and zones
The combination of a weak diffuse front in the vicinity and the passage of a shortwave led to the development of strong to severe thunderstorms that moved across the ranchlands and brush country. Storms produced periods of large hail, gusty winds, and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a weak diffuse front in the vicinity and the passage of a shortwave led to the development of strong to severe thunderstorms that moved across the ranchlands and brush country. Storms produced periods of large hail, gusty winds, and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 21, 2:04 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, May 21, 2:04 PM CST, 2 hours 51 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Brownsville TX
304 PM CDT Sun May 21 2017
.SHORT TERM (Now through Monday Night): Weak and diffuse front
lingers across the ranchlands today and remains in the general
vicinity through Monday providing a focus for shower and
thunderstorm development.
Convection has been minimal so far today, initially limited to right
along the front, however daytime heating, instability, and plenty of
moisture in place have resulted in a few showers developing further
south across the Rio Grande Valley. Expect convective activity to
remain in the isolated realm through mid-afternoon.
The remainder of the forecast remains tricky, with slightly higher
confidence today. Timing and placement remain difficult as we move
into this evening and the overnight hours. Strong to severe
thunderstorms are possible once again late this afternoon and
overnight as a shortwave moves east across northern Mexico and South
Texas, allowing convection to organize and move into the region.
Model guidance indicates two possible periods of activity. The first
across the western counties with discrete cells the develop over
northern Mexico and move into the western counties, in particular
Zapata County, from mid-afternoon through early evening. Storms have
already fired up over Mexico and are moving into Webb County, so
this solution seems reasonable and likely. Went ahead and increased
POPs for the western counties between 18z and 00Z. High res model
guidance continues to suggest that the second and more
substantive round of convective activity, a MCS, will move into
the western and northern zones between 23z and 03z and pushing
east southeast across Deep South Texas and the Rio Grande Valley
in the ensuing hours. Exactly how far east it progresses remains
difficult to judge. Raised POPs a tad out west and tapered them
going east and southward. Forecast soundings continue to show
effective shear of 50 to 60 knots, MLCAPE around 2500 J/kg, as
well as steepening lapse rates, and drier air moving into
midlevels, which could lead to large hail (especially in discrete
cells) and gusty damaging winds with any severe storm that
develops. Although SRH is marginal, can't rule out an isolated
tornado. The best severe threat remains across the northern and
western ranchlands (Zapata, Jim Hogg, and Starr counties), where
SPC has upgraded the area to Slight Risk. The remainder of Deep
South Texas and the Rio Grande Valley remain in a Moderate Risk.
In addition to the threat of severe weather, locally heavy
rainfall is possible, especially across the western and northern
zones, where moisture has pooled along the front. Areas closer to
the front and those that see training storms could see possible
totals of 2 to 4 inches. Although, flash flooding concerns are
minimal at this time, given the recent dry trend, and flash flood
guidance values of 4 to 5 inches an hour, ponding of water on
roadways and in low spots is possible.
Shower and thunderstorm chances continue through Monday night, but
are highly dependent of location of front and any small
perturbations in the flow aloft. Convective activity will be more
scattered, with isolated strong to severe thunderstorms possible
across the northern ranchlands, closer to the front.
.LONG TERM (Tuesday through Sunday): The broad 500mb trough across
the central and eastern portions of the United States will
continue to provide unsettled weather across south Texas Tuesday
through early Wednesday before the upper level trough sharpens
across the east-central U.S. Wednesday. At the surface...a weak
cold front will move through the CWA Tues night into early
Wednesday. Low to mid level moisture will remain high across the
area Tuesday through early Wednesday and this will provide a
chance of showers and thunderstorms Tuesday and Tues night before
drier air filers into the area Wednesday in the wake of the front.
Temperatures will at least be near normal Wednesday before
returning to above normal through the rest of the week into the
weekend as a 500mb ridge moves across the central U.S. Thursday in
the wake of the 500mb trough moving eastward and the subtropical
ridge develops across northern Mexico Friday. A weak 500mb
shortwave trough is progged to move across west TX Saturday but
rain chances will remain well north of the CWA.
&&
.MARINE (Now through Monday Night): Conditions at Buoy 42020 at 2 PM
show east winds around ten knots and seas near four feet. A
stationary front draped across South Texas and the northwestern
Gulf of Mexico will maintain a fairly weak pressure gradient.
Light to moderate east winds this afternoon will become southeast
overnight tonight and continue through Monday night. Low to
moderate seas expected through the period, with a slight upward
trend Monday night, as wave heights build slightly across the far
offshore Gulf waters. Isolated to scattered showers and
thunderstorms are possible through Monday night.
Tuesday through Friday...Light south to southeast winds will
prevail across the coastal waters Tuesday with low pressure across
northeast Mexico. A weak cold front will move through the coastal
waters Tues night allowing winds to shift to the north to
northeast and increase Tues night into Wednesday. Moderate north
to northeast winds will briefly prevail across the western Gulf of
Mexico before high pressure moves eastward allowing winds to veer
to the southeast Wed night. The pressure gradient will increase
across the lower Texas coast Thursday and winds will increase from
the southeast across the coastal waters. Moderate to strong
southeast winds should prevail across the lower TX coast Thursday
and Friday. SCEC to near SCA conditions will prevail across
portions of the coastal waters Thursday and Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 79 90 77 90 / 30 20 30 30
BROWNSVILLE 79 92 77 92 / 30 20 20 30
HARLINGEN 76 92 75 94 / 30 30 20 30
MCALLEN 79 95 77 96 / 30 30 20 30
RIO GRANDE CITY 77 93 75 98 / 50 30 20 30
SOUTH PADRE ISLAND 79 82 77 85 / 20 20 30 30
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
58/61
Hazardous weather outlook, May 21, 2:40 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
340 PM CDT Sun May 21 2017
TXZ248>257-222100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
340 PM CDT Sun May 21 2017
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.
SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WITH FLASH
FLOODING...ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
MONDAY THROUGH WEDNESDAY...AND AGAIN FRIDAY AND SATURDAY.
SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WITH FLASH FLOODING
...ARE EXPECTED MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
ANY OBSERVATIONS OF LARGE HAIL...STRONG WINDS WITH DAMAGE...AND
FLASH FLOODING FROM HEAVY RAIN SHOULD BE REPORTED TO LOCAL LAW
ENFORCEMENT AND THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE.
GMZ130-132-135-150-155-170-175-222100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
340 PM CDT Sun May 21 2017
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR ALL OR PORTIONS OF THE
LOWER TEXAS COASTAL WATERS THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
3 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Hail, Zapata
- When
- May 21, 4:55 PM CST to 5:01 PM CST
- Where
- Zapata County, 4.36 mi NNE of San Ygnacio
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 27.110, -99.428
Employee at Pepe's Grocery Store in San Ygnacio relayed customer report of hail the size of golf balls 5 miles NNE of San Ygnacio.
Hail, Zapata
- When
- May 21, 5:11 PM CST to 5:15 PM CST
- Where
- Zapata County, Zapata
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 26.900, -99.230
Public reported via social media quarter size hail in the city of Zapata.
Flash Flood, Zapata
- When
- May 21, 5:45 PM CST to 7:30 PM CST
- Where
- Zapata County, 3.28 mi NNE of San Ygnacio to 3.61 mi NNE of San Ygnacio
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 27.093, -99.428
Zapata County Sheriff's Office reported Corralitos area arroyo flooded with water and debris over Highway 83 in the vicinity of San Ygnacio. Radar estimated 3 to 4 inches of rain.
Flash Flood, Zapata
- When
- May 21, 5:50 PM CST to 7:30 PM CST
- Where
- Zapata County, 2.67 mi NW of Zapata to 1.32 mi N of Zapata Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.931, -99.256
Zapata County Sheriff's Office reported the Medina addition arroyo was flooded with water and there was flooding in the city of Zapata. Radar estimated 3 to 4 inches of rainfall.
Thunderstorm Wind, Starr
- When
- May 21, 7:00 PM CST
- Where
- Starr County, 0.65 mi S of Fronton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 26.411, -99.081
Media reported portion of roof blown off of house in Fronton. Several trees were blown down as well. Time estimated via radar imagery.
Hail, Starr
- When
- May 21, 7:00 PM CST
- Where
- Starr County, Fronton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 26.420, -99.080
Public reported half dollar size hail in Fronton.
Thunderstorm Wind, Starr
- When
- May 21, 7:14 PM CST to 7:19 PM CST
- Where
- Starr County, 0.97 mi S of Escobares
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 26.406, -98.968
Starr County Sheriff's Office reported utility pole blown down by thunderstorm winds on Lucianos Road in Escobares. Time estimated by radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 21, 20171 death · $20 million · 2.75 in hail · 16 events
- Damaging Winds in Mississippi, May 21, 2017$240,000 · 62 kt wind · 17 events
- Flooding in Iowa, May 21 to 25, 2017$160,000 · 6 events
- Damaging Wind in Louisiana, May 21, 2017$15,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in Texas, May 21, 2017$10,000 · 1.25 in hail · 7 events
- Flooding in Arkansas, May 21 to 24, 20173 events
- Tornado and Heavy Rain in New Mexico, May 21, 2017EF0 · 3 events
- Flash Flood and Heavy Rain in Virginia, May 21 to 22, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20172 events
- Hail and Damaging Wind in Oklahoma, May 21, 20171 in hail · 2 events
- Flooding in Minnesota, May 21 to 28, 20172 events
- Hail and Damaging Wind in Mississippi, May 21, 20171 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703977, 703978, 703982, 703983, 703980, 703981, 703985.